Published Mar 4, 2004
5 members have participated
I have a dilemna...we recently had an exam and the question related to long-term corticosteroid therapy...It went like this:
You have a patient who has been on long-term corticosteroid therapy, which of the following would you be most concerned with?
A. Peptic Ulcer
I chose osteomalacia due to the evidence of many people with weakened bones, poor absorption of calcium and vitamin D.
I was wrong....my instructor said it was peptic ulcer, and I can understand the significance of this, but....it is one of the more rare side effects according to my drug book.
What do you think???
You really have to read those pesky questions :) The operative phrase is 'which would you be more concerned with' I would take that as which would be a more serious problem and which would you, as a nurse be assessing for. We can't really assess for osteomalacia unless someone is breaking bones left and right. What is more pertinent for a nurse is the peptic ulcer which we could easily assess for.
The only reason I was able to answer correctly was due to an incident I had happen to one of my residents who died after taking Prednisone. I have read alot about corticosteroids. :angryfire
hmm.. .being a victim to on and off steroid therapy (I'm a pretty bad asthmatic person)
Prednisone is a major stomach upsetter...
now, I'd be concerned about the osteomalacia...BUT... I'd be more concerned about the ulcer, as, its can be considerably more life threatining than the other...
its like, whats the most dangerous thing goes top of the priority list, then it goes down as necessary...
I hope this makes sense(I have a lot of solumedrol floating around in my system)
Create well-written care plans that meets your patient's health goals.
This study guide will help you focus your time on what's most important.
Choosing a specialty can be a daunting task and we made it easier.
By using the site, you agree with our Policies. X